Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 243, NWS Albuquerque, NM

August 17, 2009Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 17, 2009, 4:47 PM MDT for Union County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2009, 4:47 PM MDT (22:47 UTC)
Expired
Aug 17, 2009, 5:30 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1647 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:01 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 17, 3:01 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
301 PM MDT MON AUG 17 2009

.DISCUSSION...
COLD FRONT HAS PUSHED INTO NORTHEAST NEW MEXICO THIS AFTERNOON AND
IS NOW GENERALLY ALONG A KRTN TO KTCC LINE. SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE FRONT IN THE TEXAS
PANHANDLE...AND EXPECT STORMS TO DEVELOP ALONG THE BOUNDARY IN NE
NM LATE THIS AFTERNOON AND EVENING. ANY STORMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING
WIND GUSTS. GIVEN THE POSITION OF THE FRONT...AND THE FACT IT IS
STILL SLOWLY SAGGING SOUTHWARD PER THE LATEST KTCC
OBSERVATION...WAS TEMPTED TO DRAG HIGHER POPS FURTHER SOUTH THAN
WHAT IS CURRENTLY FORECAST. HOWEVER..BEST INSTABILITY REMAINS
FARTHER NORTHEAST AND EXPECT STORMS THAT DO DEVELOP ALONG THE
BOUNDARY TO MOVE EASTWARD INTO THE MORE UNSTABLE AIR THIS EVENING.
NONETHELESS...EVENING SHIFT WILL NEED TO MONITOR TRENDS. LATE
TONIGHT THROUGH THE EARLY MORNING HOURS...LOW CLOUDS AND PATCHY
FOG MAY DEVELOP BEHIND THE FRONT AS IT MOVES SOUTHWEST AND BACKS
UP TO THE CENTRAL MOUNTAIN CHAIN.

ELSEWHERE...ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THE
SOUTH CENTRAL MOUNTAINS...BUT ARE HAVING A HARD TIME SUSTAINING
THEMSELVES ONCE THEY MOVE OFF OF THE HIGHER TERRAIN.  EXPECT THIS
ACTIVITY TO WANE AFTER SUNSET.  ACROSS WESTERN NM...DRY CONDITIONS
WILL CONTINUE AND RECORD LOW TEMPERATURES WILL BE NEARED AGAIN
TONIGHT.

ON TUESDAY...WEAK UPPER LEVEL TROUGH WILL BE SWINGING ACROSS
SOUTHERN COLORADO.  MEANWHILE...SURFACE WINDS ACROSS EASTERN NM WILL
BECOME SOUTH AND SOUTHEASTERLY AS THE FRONT RETREATS. EXPECT A
FAIRLY ACTIVE DAY ACROSS THE EASTERN PLAINS AS SHOWERS AND TSTMS
DEVELOP ALONG THE BOUNDARY AS WELL AS ALONG THE MOISTURE GRADIENT
THAT SETS UP NEAR OR JUST EAST OF THE CENTRAL MTNS.  A FEW STRONG OR
POSSIBLY SEVERE STORMS ARE POSSIBLE.  KEPT SOME SMALL POPS ACROSS
THE SOUTHWEST AND WEST CENTRAL MTNS...THOUGH MODELS HAVE
FLIP-FLOPPED TODAY AND NOW KEEP MUCH DRIER AIR OVER THIS AREA.

WEDNESDAY SHOULD BE FAIRLY INACTIVE...THOUGH AN ISOLATED TSTM WILL
BE POSSIBLE ACROSS THE SC MTNS OR FAR NE PLAINS. THE BIGGER STORY
WILL BE BREEZY WESTERLY WINDS MIXING DOWN TO THE SURFACE AND DRYING
OUT THE AREA FURTHER.

UPPER HIGH STILL LOOKS TO REDEVELOP OVER THE STATE LATE WEEK AND
INTO THE WEEKEND. BOTH GFS AND EURO NOW HINTING AT THE UPPER HIGH
CENTERING ITSELF ALONG THE TX/NM BORDER...ALLOWING SOME MOISTURE TO
WORK BACK INTO THE WESTERN AREAS.

34

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL AT MOST TAF SITES THE NEXT 24 HOURS. THE
EXCEPTIONS COULD BE BTWN 08Z-14Z TUE AT KLVS AND KTCC WHERE CIGS OF
BKN-OVC012 MAY DEVELOP WITH VSBY 3-5SM. ALSO ISOLD TO SCT SHOWERS
AND THUNDERSTORMS THROUGH TONIGHT FORECAST FROM E SLOPES OF CNTRL
MOUNTAINS TO TX BORDER WITH OCNL MVFR CONDITIONS. BRIEF IFR CIGS AND
VSBYS POSSIBLE FAR NE PLAINS IN STRONG TO SEVERE STORMS THROUGH 06Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. CHJ

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT TO DOMINATE THROUGH NEXT WEEKEND. THE WESTERN
HALF OF THE STATE WILL CONTINUE TO BE MOSTLY DRY THROUGH NEXT WEEK
WITH WARM TEMPERATURES...DAYTIME RH VALUES IN THE SINGLE DIGITS AND
TEENS...AND FAIR TO POOR RH RECOVERIES AT NIGHT. ANY THUNDERSTORM
ON TUE OVER THE WESTERN MOUNTAINS WILL BE MOSTLY DRY. HIGH PRESSURE
MAY SHIFT FAR ENOUGH EAST NEXT WEEKEND TO ALLOW MONSOON MOISTURE TO
MOVE NORTH FROM MEXICO INTO THE WESTERN HALF OF NEW MEXICO.

MEANWHILE...THE EASTERN HALF OF THE STATE WILL BE DEALING WITH
A BACK DOOR COLD FRONT AGAIN TONIGHT AND TUESDAY. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH EARLY
TONIGHT AND AGAIN TUESDAY AFTERNOON AND EVENING ACROSS THE EAST.
THE HIGHEST CONCENTRATION SHOULD BE IN THE NORTHEAST WHERE A FEW
STORMS COULD BE STRONG TO EVEN SEVERE. GOOD TO EXCELLENT RH
RECOVERIES OVER THE EASTERN PLAINS TONIGHT. THE EAST WILL DRY OUT
SOME FROM WEDNESDAY THROUGH THE END OF THE WEEK WITH WARMER
TEMPERATURES AND LOWER DAY AND NIGHT RH VALUES. ONLY ISOLATED
SHOWERS AND STORMS AT BEST OVER THE EAST FROM WEDNESDAY THROUGH
NEXT WEEKEND. ANOTHER BACK DOOR COLD FRONT MOVING SOUTH OVER THE
EASTERN PLAINS WEDNESDAY NIGHT MAY INTERRUPT THE WARMING TREND ON
THURSDAY. HOWEVER...NOT MUCH MOISTURE IS FORECAST BEHIND THIS
MIDWEEK FRONT.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  91  48  90 /   0   0   0   0
DULCE...........................  41  84  39  85 /   0   5   5   0
CUBA............................  43  84  42  84 /   0   5   5   0
GALLUP..........................  42  87  45  88 /   0   0   0   0
EL MORRO........................  44  83  43  83 /   0   5   0   0
GRANTS..........................  44  88  42  88 /   0   5   0   0
QUEMADO.........................  48  87  48  85 /   0  10  10   5
GLENWOOD........................  55  91  56  92 /   0  10  10   5
CHAMA...........................  38  78  37  80 /   5  10   5   0
LOS ALAMOS......................  50  83  51  86 /   0  10   5   0
PECOS...........................  50  84  50  86 /  10  20  20   0
CERRO/QUESTA....................  41  80  42  82 /  20  20  10   0
RED RIVER.......................  37  71  36  74 /  20  30  20   0
ANGEL FIRE......................  38  73  35  76 /  20  30  20   0
TAOS............................  46  82  45  84 /  10  10   5   0
ESPANOLA........................  50  88  47  92 /   0  10   5   0
SANTA FE........................  53  86  54  85 /   5  10  10   0
SANTA FE AIRPORT................  54  89  53  88 /   5  10   5   0
ALBUQUERQUE FOOTHILLS...........  61  88  60  89 /   0  10   5   0
ALBUQUERQUE HEIGHTS.............  65  91  63  91 /   0  10   5   0
ALBUQUERQUE VALLEY..............  60  92  59  92 /   0  10   5   0
ALBUQUERQUE WEST MESA...........  62  91  61  91 /   0  10   5   0
LOS LUNAS.......................  59  92  59  92 /   0  10   5   0
RIO RANCHO......................  62  91  62  91 /   0  10   5   0
SOCORRO.........................  61  92  60  93 /   0  10  10   5
SANDIA PARK/CEDAR CREST.........  51  83  47  85 /   0  20  20   0
MORIARTY/ESTANCIA...............  54  86  52  89 /   5  20  20   5
CLINES CORNERS..................  55  83  54  87 /  10  20  20   5
GRAN QUIVIRA....................  58  86  56  88 /   5  10  20   5
CARRIZOZO.......................  61  89  58  89 /   5  30  20   5
RUIDOSO.........................  55  79  54  84 /  10  30  20  10
CAPULIN.........................  53  74  49  85 /  40  40  40  10
RATON...........................  52  78  48  88 /  30  40  30  10
LAS VEGAS.......................  50  80  49  84 /  20  30  20   5
CLAYTON.........................  60  81  60  90 /  40  40  40  10
ROY.............................  58  81  58  89 /  30  40  40  10
CONCHAS.........................  64  90  63  96 /  20  40  40   5
SANTA ROSA......................  61  89  57  94 /  20  40  30   5
TUCUMCARI.......................  64  91  62  97 /  20  40  40   5
CLOVIS..........................  64  90  64  94 /  10  30  30   5
PORTALES........................  65  91  66  95 /  10  20  30   5
FORT SUMNER.....................  65  91  64  96 /  20  30  30   5
ROSWELL.........................  67  93  65  96 /  10  20  20   5
PICACHO.........................  61  91  60  93 /  10  30  20  10
ELK.............................  57  85  56  87 /  10  30  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/40
Hazardous weather outlook, Aug 17, 5:55 AM MDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT MON AUG 17 2009

NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
555 AM MDT MON AUG 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE NORTHEAST PLAINS LATER THIS AFTERNOON AND EARLY EVENING. SOME
OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AFTERNOON AND EVENING FROM THE CENTRAL HIGHLANDS TO THE EASTERN
PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EARLY
EVENING OVER THE NORTHEAST PLAINS. SPOTTERS SHOULD REPORT SEVERE
WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
OR BY CALLING 1.888.386.7637.

17

In the hours before

Special weather statement, Aug 17, 3:52 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MDT MON AUG 17 2009

NMZ527-530-172215-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
352 PM MDT MON AUG 17 2009

...STRONG THUNDERSTORM MOVING OVER WEST CENTRAL UNION COUNTY...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 12 MILES SOUTHEAST OF CAPULIN.
MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRENVILLE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3677 10398 3687 10372 3664 10348 3645 10390
      3658 10405
TIME...MOT...LOC 2151Z 227DEG 22KT 3658 10390
Special weather statement, Aug 17, 4:37 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT MON AUG 17 2009

NMZ527-530-172300-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
437 PM MDT MON AUG 17 2009

...STRONG THUNDERSTORM MOVING OVER CENTRAL UNION COUNTY...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF DES MOINES.
MOVEMENT WAS EAST AT 35 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE GRENVILLE AND MOUNT DORA.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3673 10329 3648 10332 3657 10392 3676 10384
TIME...MOT...LOC 2237Z 277DEG 28KT 3666 10374

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:52 PM MDTSpecial Weather StatementABQUnion23 min
Aug 17, 4:27 PM MDTSevere Thunderstorm WarningABQUnion48 min
Aug 17, 4:37 PM MDTSpecial Weather StatementABQUnion23 min
Aug 17, 5:27 PM MDTSevere Thunderstorm WarningABQUnion33 min
Aug 17, 5:53 PM MDTAreal Flood AdvisoryABQUnion112 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.